Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Springfield, MO

June 15, 2004Camden County, Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2004, 4:43 PM CDT for Camden County, Laclede County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 4:43 PM CDT (21:43 UTC)
Expired
Jun 15, 2004, 5:30 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1792 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS53 KSGF 152143
SVRSGF
MOC029-105-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI.
  CAMDEN COUNTY IN CENTRAL MISSOURI.

* UNTIL 530 PM CDT.

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF RICHLAND...OR 13 MILES NORTHEAST
  OF LEBANON...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHERN LACLEDE AND SOUTHERN CAMDEN COUNTIES...INCLUDING
  THE TOWNS OF STOUTLAND...DECATURVILLE AND ELDRIDGE.

PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3778 9246 3797 9247 3796 9283 3775 9282

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:55 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 1:55 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT TUE JUN 15 2004

.DISCUSSION...
CHAOTIC FLOW INDICATED BY SURFACE OBSERVATIONS AND AREA WIND
PROFILERS. EARLIER CONVECTION OVER KANSAS HAD MOVED AS FAR EAST AS
SOUTH CENTRAL MISSOURI BEFORE IT ENCOUNTERED THE SHEAR ZONE AXIS
FROM THE SOUTHERN U.S. UPPER WAVE. SATELLITE PICTURE INDICATED TWO
DISTINCT AREAS OF MESO LOWS SOUTH OF MEMPHIS...AND NORTHERN
LOUISIANA. THE ONE SOUTH OF MEMPHIS IS MOVING MUCH FASTER WHICH WILL
LIKELY INFLUENCE SOUTH CENTRAL MISSOURI LATER THIS EVENING. SURFACE
OBSERVATIONS ALSO INDICATED WINDS BECOMING EAST/NORTHEAST OVER
NORTHERN ARKANSAS AND SOUTH CENTRAL MISSOURI AS OF 130 PM.

MAIN FORECAST CONCERNS DEAL WITH THE INFLUENCE OF THE UPPER WAVE OVER
THE SOUTHERN U.S. AND UPCOMING FRONTAL BOUNDARY MOVING INTO THE
REGION THURSDAY/FRIDAY.

BEST METHOD IN THE SHORT TERM IS CONCENTRATING ON SURFACE
OBSERVATIONS...SATELLITE AND RADAR TRENDS. THIS SEEMS TO INDICATE
THAT THE BEST CHANCES OF RAINFALL IN THE SHORT TERM WILL BE OVER
SOUTH CENTRAL MISSOURI WHERE THE INFLUENCE OF BOTH OUTFLOW
BOUNDARIES TO THE NORTHEAST...AND AS THE MESO LOW OVER NORTHEAST
MISSISSIPPI MOVES NORTHWARD. HAVE TRENDED TOWARD SCATTERED SHOWERS AND
THUNDERSTORMS FOR THE FAR SOUTHEAST FORECAST AREA WITH ISOLATED TO
NO CHANCES IN THE FAR NORTHWEST UNTIL LATE TONIGHT. BOTH MODELS DO
SHOW A GENERAL TREND OF THE UPPER WAVE OVER TEXAS MOVING
NORTH/NORTHEAST ACROSS THE FORECAST AREA BY WEDNESDAY MORNING. THIS
WAVE AND ASSOCIATED PRECIPITATION FIELD/LIFT WILL LIKELY SCATTERED
SHOWERS THROUGHOUT THE DAY WITH ONLY ISOLATED THUNDERSTORMS DUE TO
LIMITED INSTABILITY AND HIGH PRECIPITABLE WATER CONTENT. THIS WAVE
WILL MOVE ACROSS THE AREA BY WEDNESDAY NIGHT. THEREFORE...MADE MINOR
ADJUSTMENTS TO WEATHER AND PRECIPITATION PERCENTAGE AS THE MAIN LIFT
MOVES EAST.

NEXT FOCUS WILL BE THURSDAY AFTERNOON INTO FRIDAY AS A SURFACE
BOUNDARY TRIES TO MOVE THROUGH THE AREA. LATEST ETA BRINGS THE
SURFACE BOUNDARY INTO CENTRAL ARKANSAS BY FRIDAY AFTERNOON. IN
COMPARISON...THE GFS HOLDS THE SURFACE BOUNDARY FURTHER NORTH ACROSS
THE ARKANSAS/MISSOURI BORDER. THIS WILL LEAD TO LARGE DIFFERENCES IN
THE QPF FIELDS AND ASSOCIATED CHANCES OF PRECIPITATION. ALTHOUGH THE
GFS SEEMS TO HAVE A BETTER FORECAST DUE TO THE FLAT ZONAL FLOW AND
ASSOCIATED PUSH OF FRONTAL POSITION...BUT NOT OVERLY CONFIDENT
EITHER WAY. HAVE KEPT 30% OF ONGOING CHANCES THROUGH SATURDAY NIGHT.
EVEN IN THE EXTENDED PERIOD WHICH I HAVE LEANED TOWARD THE 00Z MEAN
GFS SOLUTION...DOES NOT GIVE CONFIDENT FORECAST PICTURE.
THEREFORE...HAVE KEPT DRY CONDITIONS FROM SUNDAY THROUGH TUESDAY.

JLT

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL UNTIL AFT 14Z WEDNESDAY AT THE KJLN AND
KSGF TERMINALS AS THE INFLUENCE OF DEEP MOISTURE AND MODEST LIFT
PRODUCE AN AREA OF LOW MVFR CEILINGS AND POSSIBLE MVFR VISIBILITIES
IN SHOWERS.  UPCOMING TWEBS WILL HAVE MENTION OF SCATTERED
CONVECTION THROUGH THE EVENING HOURS FROM KTBN TO KSTL.

JLT/SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 15, 12:15 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT TUE JUN 15 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1215 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING
  LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...
  SMALL HAIL...
  AND GUSTY WINDS OF 30 TO 40 MPH.

  AREAS AFFECTED AND TIMING:

  MAINLY FOR AREAS SOUTHEAST OF A VERSAILLES TO BUFFALO TO
  BRANSON LINE THROUGH TONIGHT.

  DISCUSSION:

  TWO DISTINCT OUTFLOW BOUNDARIES HAVE MOVED INTO CENTRAL AND
  SOUTH CENTRAL MISSOURI THIS AFTERNOON. BETTER LOW LEVEL
  CONVERGENCE AND INSTABILITY WILL LEAD TO THUNDERSTORMS OVER THIS
  AREA THROUGH THE NIGHT...WITH THE BEST CHANCE BEFORE 9 PM. IN
  ADDITION...TWO AREAS OF SMALL SCALE LOW PRESSURE AREAS OVER
  NORTHERN LOUISIANA AND SOUTH OF MEMPHIS TENNESSEE WILL INCREASE
  THE CHANCES OF SHOWER ACTIVITY OVER FAR SOUTH CENTRAL MISSOURI
  OVERNIGHT...AS THEY MOVE NORTHWARD. WEAK WIND FIELDS ALOFT AND NO
  MAJOR UPPER LEVEL DISTURBANCES WILL INHIBIT SEVERE THUNDERSTORM
  DEVELOPMENT. HOWEVER...AN ISOLATED STORM THIS AFTERNOON MAY
  PRODUCE A BRIEF PERIOD OF HAIL LARGER THAN PEAS...AND WIND GUSTS
  OF 40 MPH. THE MAIN THREAT THIS AFTERNOON SEEMS TO BE LOCALLY
  HEAVY RAINFALL AS DEEP MOISTURE RESIDES AND THUNDERSTORMS MOVEMENT
  WILL BE SLOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A WEAK
  FRONT MOVES SLOWLY SOUTHEAST THROUGH THE AREA. ADDITIONAL STORMS
  WILL BE POSSIBLE FRIDAY AND SATURDAY AS A SERIES OF UPPER LEVEL
  DISTURBANCES MOVE THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  BECAUSE OF THE ISOLATED AND BRIEF NATURE OF THE SEVERE
  THREAT...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:18 AM CDTSevere Thunderstorm WarningSGFVernon57 min
Jun 15, 6:29 PM CDTSevere Thunderstorm WarningSGFPolk46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.